Connecticut, 2016Damaging Wind and Strong Wind in Connecticut, March 17, 2016
March 17, 2016 · NWS BOX · 3 events in 2 counties and zones
An upper level disturbance coupled with cold air aloft and moving into southern New England set off a complicated mix of showers and thunderstorms and non-convective winds. All efforts were made to separate out the non-convective winds from the thunderstorm winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance coupled with cold air aloft and moving into southern New England set off a complicated mix of showers and thunderstorms and non-convective winds. All efforts were made to separate out the non-convective winds from the thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 17, 12:57 PM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Mar 17, 12:57 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
157 PM EDT THU MAR 17 2016
.SYNOPSIS...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS AND
SMALL HAIL WILL BE POSSIBLE BETWEEN 2 AND 8 PM. A POLAR FRONT
FRIDAY WILL BRING ANOTHER ROUND OF SCATTERED SHOWERS ALONG WITH
GUSTY WINDS AND MUCH COLDER WEATHER INTO THE WEEKEND. A STRONG
COASTAL STORM REMAINS POSSIBLE LATE SUNDAY INTO MONDAY ALONG WITH
THE POTENTIAL FOR SIGNIFICANT RAIN AND/OR SNOW.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
***SCATTERED SHOWERS/THUNDERSTORMS WITH GUSTY WINDS AND SMALL
HAIL POSSIBLE THROUGH 8 PM***
2 PM UPDATE...
LEFTOVER FOG ACROSS NANTUCKET IS EXPECTED TO DISSIPATE AND SLIP
EAST BY 4 PM. AN AREA OF SHOWERS WITH POTENTIAL FOR ISOLATED
THUNDER HAS DEVELOPED ACROSS SE MA AIDED BY SOME LOW LEVEL
CONVERGENCE. A MORE GENERAL AREA OF SCT SHOWERS AND ISOLATED TSTMS
WERE AT 145 PM APPROACHING THE BERKSHIRES. RADAR RETURNS INDICATE
THAT ENOUGH MOISTURE TO SUPPORT SCATTERED SHOWERS AS WELL AS
ISOLATED THUNDER THROUGH MUCH OF THE AREA THIS AFTERNOON.
INSTABILITY IS QUITE IMPRESSIVE WITH MID LEVEL LAPSE RATE AT OR
GREATER 8C/KM INDICATED ON SPC MESOANALYSIS PAGE ALONG WITH EVEN
500 J/KG ACROSS WEST CENTRAL AREAS. MUCH OF SOUTHERN NEW ENGLAND
IS FORECAST TO HAVE TOTAL TOTALS APPROACH...IF NOT EVEN EXCEED A
LITTLE...60 WITH A POOL OF -32C TEMPS ADVECTING INTO THE AREA.
DEEP MIXING WILL RESULT IN THE POTENTIAL FOR GUSY WINDS AND SMALL
HAIL. ISOLATED SEVERE CANNOT BE RULED OUT.
TEMPERATURE FORECAST LOOKS FAIRLY GOOD. WILL BE ADJUSTING POPS TO
BE CONSISTENT WITH RADAR TRENDS DURING THE AFTERNOON.
11 AM UPDATE...
AS OF 11 AM...FOG HAD ERODED EVERYWHERE EXCEPT CAPE COD...MARTHAS
VINEYARD...AND NANTUCKET. IT SHOULD CLEAR UP THERE IN THE NEXT
HOUR OR TWO. SUNSHINE WAS THE RULE ACROSS MOST OF THE REGION AND
AS A RESULT...TEMPERATURES WERE ZOOMING INTO THE 50S. WINDS WERE
BEGINNING TO GUST TO 10 TO 20 MPH. HAVE NOT MADE ANY CHANGES TO
THE HIGH TEMPERATURE OR WIND FORECASTS FOR THIS AFTERNOON.
EXPECTING SURFACE TEMPERATURES TO REACH 60 TO 65 AWAY FROM THE
COAST AND WINDS TO GUST TO 20 TO 30 MPH AT TIMES.
THE MAIN CONCERN FOR THE AFTERNOON IS THE FACT THAT THE AIR AT 500
MB...OR 18000 FT...IS -32C. THAT WILL MAKE FOR VERY UNSTABLE
CONDITIONS. DESPITE DRIER DEWPOINTS MIXING DOWN FROM ALOFT...THE
MESOSCALE MODELS ARE FORECASTING THE RAPID DEVELOPMENT OF SHOWERS
BY 17Z OR 1 PM...INCREASING IN COVERAGE AND SPREADING
EASTWARD...THEN EXITING THE COAST BY 23Z/7 PM. A FEW THUNDERSTORMS
ARE EXPECTED. ANY SHOWERS OR THUNDERSTORMS COULD PRODUCE HAIL UP
TO THE SIZE OF DIMES OR NICKELS THIS AFTERNOON DUE TO THE COLD
AIR ALOFT AND MIX DOWN ISOLATED BRIEF WIND GUSTS TO 40 TO 50 MPH.
THE MESOSCALE ANALYSIS PAGE FROM SPC SHOWS 250-500 JOULES/KG OF
CAPE ACROSS THE REGION THIS AFTERNOON.THE STORM PREDICTION CENTER
HAS PORTIONS OF MASSACHUSETTS IN A MARGINAL RISK FOR SEVERE
THUNDERSTORM ACTIVITY...WHICH WOULD MEAN QUARTER SIZE HAIL OR
GUSTS TO 58 MPH. WE ARE EXPECTING MOST ACTIVITY TO REMAIN BELOW
THESE THRESHOLDS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
THE BULK OF THE SHOWERS/ISOLATED THUNDERSTORMS SHOULD COME TO AN
END BY LATE EVENING. MAINLY DRY WEATHER EXPECTED FOR THE REST OF
THE NIGHT OTHER THAN A FEW PASSING RAIN/SNOW SHOWERS ALONG THE
EAST SLOPES OF THE BERKSHIRES. LOW TEMPS WILL MAINLY BE IN THE
UPPER 30S TO THE LOWER 40S.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
UPDATED 415 PM
HIGHLIGHTS...
* POLAR FRONT FRI BRINGS SCATTERED RAIN SHOWERS/SQUALLS
* EXTENDED PERIOD OF CHILLY TEMPERATURES FRI NIGHT THRU TUESDAY
* DRY WEATHER FRI NIGHT INTO EARLY SUNDAY
* SIGNIFICANT COASTAL STORM REMAINS POSSIBLE LATE SUNDAY INTO MON
WITH POTENTIAL HEAVY RAIN AND/OR SNOW
OVERVIEW AND MODEL PREFERENCES...
A COMPLEX PATTERN WITH NEAR NEUTRAL TELECONNECTIONS DEFINES THE
MEDIUM RANGE OF THE UPCOMING FORECAST. HOWEVER...ONE COMPONENT
REMAINS PERSISTENT...THAT A CONDUIT FOR COLD AIR DIRECT FROM
HUDSON BAY WILL SPILL INTO THE NE CONUS THROUGH THE WEEKEND. THIS
WILL IMPACT SENSIBLE WX...ANOTHER ROUND OF SHOWERS/SQUALLS
POSSIBLE FOR FRI...COOL TEMPS FOR THE WEEKEND...AND THE COASTAL
STORM WE CONTINUE TO MONITOR SUNDAY NIGHT INTO MON. THEREAFTER...A
ZONAL FLOW PATTERN DEVELOPS...FORCING THE COLD AIR BACK TO THE N.
REGARDING THE POTENTIAL COASTAL STORM. STILL TOO MUCH UNCERTAINTY
TO LEAN DIRECTLY ON ANY ONE TRACK. IN FACT 17.00Z CMC/GFS ARE
PERFECT EXAMPLES OF WHAT COULD HAPPEN IF NO PHASING OCCURS...A
FAST MOVING...AND NOT VERY DEEP RESULTANT LOW PRES. THE
ECMWF/UKMET AND SOME GEFS/ECENS ENSEMBLES ALLOW FOR PHASING OF A
TRAILING ARCTIC WAVE...NEGATIVELY TILTING THE TROUGH...ENHANCING
CYCLOGENESIS AND PULLING THE SYSTEM FURTHER NW. COMPLICATING THE
MATTER IS A MEANDERING BLOCK ACROSS SRN CANADA/NRN PLAINS THAT
COULD SPEED UP/SLOW DOWN THE INITIAL SHORTWAVE MOVING OUT OF THE
PACIFIC. UNTIL THESE FEATURES ARE BETTER RESOLVED...A BLEND OF
AVAILABLE GUIDANCE...WITH MORE WEIGHT ON ENSEMBLES IS FAVORED WITH
THIS UPDATE.
DETAILS...
FRI AND FRI NIGHT...
COLD FRONT WILL CROSS THE REGION LATE FRI. THIS WITHIN A REGIME
OF H5 TEMPS BELOW -30C. CONVERGENCE OF MODEST MOISTURE WILL LEAD
TO SOME SHRA DEVELOPMENT. INVERTED-V PROFILE APPARENT ON BUFKIT
WITH MIXING NOT QUITE AS DEEP AS THU...BUT ENOUGH TO MIX DOWN
30-40 KT MOMENTUM. THEREFORE..ANOTHER RISK FOR SQUALLS WITH SMALL
HAIL/WIND POSSIBLE. IN FACT...IF DYNAMIC COOLING IS STRONG ENOUGH
CHANGE TO SNOW IS POSSIBLE IN SPITE OF SFC TEMPS IN THE 40S AND
50S. BEHIND THE FRONT...STRONG PRES RISES COULD CONTINUE TO
SUPPORT GUSTY WINDS INTO THE OVERNIGHT HOURS...WITH 30-40 MPH
GUSTS POSSIBLE. AMBIENT TEMPS WILL FALL BACK INTO THE 20S...SO
EXPECT WIND CHILLS AS LOW AS THE SINGLE DIGITS. GIVEN THE RISK OF
MIXING TO NEAR 40 KT...A WIND ADVISORY MAY NEED TO BE CONSIDERED.
SAT AND SUN...
HIGH PRES BUILDS ACROSS QUEBEC AND NRN NEW ENGLAND WITH TEMPS
MUCH COOLER THAN LAST. H92 TEMPS SETTLE TO AROUND -4C SAT... AND
-6C ON SUN. THEREFORE...IN SPITE OF THE EXPECTED SUNSHINE...HIGHS
ON THE THE LOW-MID 40S AND LOWS IN THE UPPER TEENS AND 20S ARE
EXPECTED. WHILE THIS IS ACTUALLY STILL CLOSER TO SEASONAL
NORMALS...IT WILL FEEL COLD IN COMPARISON TO LAST WEEKEND
ESPECIALLY.
SUN NIGHT INTO MON...
POTENTIAL COASTAL STORM CONTINUES TO HIGHLIGHT THE MEDIUM RANGE
FORECAST. WHILE WE MIGHT ALL LIKE TO SAY...HERE ARE THE ANSWERS...
IT IS STILL JUST TOO SOON TO NAIL DOWN EXACT SENSIBLE WX DETAILS
AS THE SHORTWAVE ENERGY HAS YET TO BE FULLY SAMPLED BY ONSHORE
REMOTE SENSING NETWORK...AND MODELS CONTINUE TO STRUGGLE WITH THE
BLOCK ACROSS THE NRN CONUS AND SRN CANADIAN PRAIRIE. THE FASTER
CMC/GFS SOLUTION WOULD PRODUCE LESS OVERALL QPF...EVEN THOUGH
THEIR CURRENT PATH IS NEAR OR JUST INSIDE THE 40/70
BENCHMARK...MAINLY BECAUSE THE TROWAL/F-GEN DYNAMICS ARE NOT AS
STRONG. MEANWHILE...THE ECMWF/UKMET ARE STRONGER...BUT POTENTIALLY
TOO CLOSE..FOR THE ERN HALF OF THE REGION. GIVEN THESE
UNCERTAINTIES...AND UNTIL THE PHASING/LACK THEREOF CAN BE BETTER
RESOLVED...HERE ARE THE POTENTIAL IMPACTS.
SNOW/RAINFALL...
A CLOSER PASS MEANS INCREASED RISK FOR OVERALL PRECIPITATION...
HOWEVER IT WOULD INTRODUCE A HIGHER RISK FOR RAIN FOR PORTIONS OF
EASTERN MA...PARTICULARLY THE CAPE/ISLANDS. SHOULD THE LOW PASS
INLAND...HEAVY RAINFALL AND THERE IS AN INCREASED RISK FOR
URBAN/SMALL STREAM FLOODING. A PASS OUT TO SEA...BUT CLOSE ENOUGH
TO THE BENCHMARK...SUGGESTS HIGHER RISK FOR SNOWFALL EVERYWHERE
AS THE H92 0C LINE WOULD REMAIN WELL OFFSHORE AS WELL. IN ANY
SOLUTION...THE SNOWFALL COULD BE RELATIVELY LOW RATIO...HEAVY AND
WET ESPECIALLY CLOSER TO THE COASTLINES...AND WOULD BE PLOWABLE IN
TOTAL AMOUNTS...WITH HIGHER AMOUNTS FARTHER INLAND THANKS TO A
BENT BACK WARM FRONT. AT THIS TIME...QPF TOTALS GENERALLY RANGE
FROM 0.5 INCHES TO AS MUCH AS 1.25.
WINDS...
TYPICAL NOR-EASTER WIND DIRECTION...BUT THE WIND RADII AND
STRENGTH WILL ALSO DEPEND ON TRACK. THERE IS THE RISK FOR STRONG
WINDS AS CURRENT PROJECTS SUGGEST H92 WINDS OF 50 KT AVAILABLE.
WHILE THIS IS MOST LIKELY FOR THE CAPE/ISLANDS...COINCIDENT WITH
THE HIGHEST RISK FOR WET SNOW...AND SHIFT FARTHER INLAND MEANS
THE REST OF MA/RI/CT COULD SEE STRONG WINDS ALONG WITH THE WET
SNOW.
COASTAL FLOODING...
SUN NIGHT THROUGH MON EVENING HIGH TIDES ON THE EAST COAST
/BOSTON/ ARE AROUND 10 FT. NOT ASTRONOMICALLY HIGH. THEREFORE...TO
PRODUCE SURGE/WAVE ACTION HIGH ENOUGH TO PROMOTE A RISK FOR
COASTAL FLOODING WOULD REQUIRE A PASSAGE CURRENTLY PROJECTED BY
THE ECMWF/UKMET. IN ESSENCE A STRONGER/CLOSER PASS...AND EVEN THAT
MAY NOT QUITE MAKE IT GIVEN THE 2.0+ FT SURGE IT WOULD REQUIRE TO
REACH MINOR LEVELS. THE GFS/CMC WOULD BE TOO PROGRESSIVE.
THEREFORE..IT IS A RELATIVELY LOW RISK AT THIS TIME BUT WILL BE
WORTH WATCHING ONCE THE TRACK IS BETTER AGREED UPON.
MON NIGHT INTO TUE...
STRONG NW FLOW FOLLOWS THE LOW PRES PASSAGE REGARDLESS OF THE
TRACK. A BRIEF COOL DOWN WITH COLD WINDCHILLS FOLLOWS.
WED AND THU...
ZONAL FLOW WITH SEVERAL WEAKER SHORTWAVES SUGGEST THE RATHER
ACTIVE PATTERN CONTINUES. HOWEVER...SLIGHT TRAJECTORY SHIFT LOOKS
TO ALLOW MILD TEMPS TO ONCE AGAIN RETURN.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM /THROUGH TONIGHT/...
LINGERING FOG ACK THROUGH 1930Z WITH LIFR/IFR CONDITIONS...THEN
IMPROVING.
OTHERWISE...HIGH CONFIDENCE VFR...EXCEPT BRIEF MVFR CIGS/VSBYS IN
VICINITY OF SHOWERS AND EVEN ISOLATED TSTMS THROUGH 8 PM. HEAVIER
SHOWERS OR TSTMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND
GUSTS TO 40 KT. THERE REMAINS A LOW RISK OF AN ISOLATED 50 KNOT
WIND GUST OR TWO...WITH OR WITHOUT LIGHTNING. OTHERWISE WIND GUSTS
OF 20-30 KT ARE EXPECTED.
TONIGHT...HIGH CONFIDENCE. ANY SCATTERED SHOWERS/ISOLATED
THUNDERSTORMS SHOULD COME TO AN END DURING THE EVENING.
OTHERWISE...MAINLY VFR CONDITIONS.
KBOS TERMINAL...HIGH CONFIDENCE. VFR BUT A LOW RISK A HEAVY
SHOWER OR TSTM WITH SMALL HAIL/GUSTY WINDS SOMETIME BETWEEN 2 PM
AND 8 PM.
KBDL TERMINAL...HIGH CONFIDENCE. VFR BUT A LOW RISK A HEAVY
SHOWER OR TSTM WITH SMALL HAIL/GUSTY WINDS BETWEEN 2 AND 8 PM.
OUTLOOK /FRIDAY THROUGH MONDAY/...
FRIDAY...MODERATE CONFIDENCE.
MAINLY VFR. ALTHOUGH AFTERNOON SHOWERS COULD BRIEFLY REDUCE
CONDITIONS TO MVFR...ALONG WITH GUSTY W WINDS.
SATURDAY AND SUNDAY...HIGH CONFIDENCE.
MAINLY VFR CONDITIONS.
SUN NIGHT INTO MONDAY...LOW CONFIDENCE.
POTENTIAL COASTAL STORM CONDITIONS WITH IFR/ACCUMULATING SNOWFALL
AND OR EVEN HEAVY RAINFALL POSSIBLE. MORE DETAILED INFORMATION
WILL BE FORTHCOMING.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM /THROUGH TONIGHT/...
THIS AFTERNOON AND TONIGHT...MODERATE TO HIGH CONFIDENCE. AREAS
OF FOG WILL CONTINUE TO BURN OFF. MAIN ISSUE BECOMES INCREASING MIXING
THIS AFTERNOON WITH RESULTING NEARSHORE 20 TO 30 KT WIND GUSTS TO
DEVELOP. SCA HEADLINES REMAIN IN EFFECT. IN ADDITION... SCATTERED
SHOWERS/ISOLATED THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON
AND EVENING. LOCALLY STRONG WIND GUSTS AND SMALL HAIL ARE POSSIBLE
WITH THIS ACTIVITY...WHETHER OR NOT IT IS ASSOCIATED WITH
LIGHTNING.
OTHERWISE..NEARSHORE WIND GUSTS SHOULD DIMINISH DURING THE
EVENING BUT GUSTS BETWEEN 20 AND 25 KNOTS ARE POSSIBLE FOR THE
OPEN WATERS. SCA HEADLINES REMAIN IN EFFECT FOR THE OUTER-WATERS.
OUTLOOK /FRIDAY THROUGH MONDAY/...
FRIDAY AND FRIDAY NIGHT...HIGH CONFIDENCE.
COLD FRONT CROSSES THE REGION FRIDAY AFTERNOON. STRONG COLD
ADVECTION OVER THE WATERS WILL RESULT IN NORTHWEST WIND GUSTS UP
TO 30 KNOTS DEVELOPING FRIDAY AFTERNOON AND NIGHT. SMALL CRAFT
ADVISORIES ARE LIKELY.
SAT AND EARLY SUNDAY...HIGH CONFIDENCE.
WINDS AND SEAS SLACKEN WITH MAINLY QUIET BOATING WEATHER
EXPECTED. WINDS GRADUALLY SHIFT FROM NW...TO N...TO NE BY SUNDAY.
LATE SUN INTO MON...LOW CONFIDENCE.
POTENTIAL COASTAL STORM. AT LEAST GALE FORCE WINDS...SNOW/RAIN MIX
ARE POSSIBLE ALONG WITH HIGH SEAS. HOW STRONG IT GETS WILL
ULTIMATELY DEPEND ON TRACK.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
ANZ230>237-251.
SMALL CRAFT ADVISORY UNTIL 8 AM EDT FRIDAY FOR ANZ250-254>256.
&&
SYNOPSIS...FRANK/DOODY/GAF
NEAR TERM...FRANK/GAF/THOMPSON
SHORT TERM...FRANK
LONG TERM...DOODY
AVIATION...FRANK/DOODY/GAF/THOMPSON
MARINE...FRANK/DOODY/GAF/THOMPSONHazardous weather outlook, Mar 17, 9:26 AM EST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1026 AM EDT THU MAR 17 2016
CTZ002>004-MAZ002>024-026-RIZ001>008-181430-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1026 AM EDT THU MAR 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WITH HAIL AND GUSTY WINDS ARE POSSIBLE
THIS AFTERNOON AND EVENING. THERE IS EVEN A LOW RISK FOR A VERY
LOCALIZED DAMAGING WIND GUST OR TWO. THE MAIN TIME FRAME OF
CONCERN IS BETWEEN 2 AND 8 PM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A COASTAL STORM MAY BRING SIGNIFICANT SNOW POSSIBLY MIXING WITH
RAIN TO PORTIONS OF SOUTHERN NEW ENGLAND LATE SUNDAY INTO MONDAY.
HOWEVER CONFIDENCE IS LOW ON EXACT DETAILS AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-251-254>256-181430-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
1026 AM EDT THU MAR 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
LATE FRIDAY AND FRIDAY NIGHT...
THERE IS A MODERATE RISK FOR A PERIOD OF NORTHWEST GALE FORCE
WIND GUSTS BEHIND A STRONG COLD FRONT LATE FRIDAY INTO FRIDAY
NIGHT.
SUNDAY NIGHT AND MONDAY...
THERE IS A LOW RISK FOR NORTHEAST GALE FORCE WIND GUSTS SOMETIME
SUNDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
In the hours before
Special weather statement, Mar 17, 2:02 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
302 PM EDT THU MAR 17 2016
MAZ003-004-026-171945-
NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-
EASTERN FRANKLIN MA-
302 PM EDT THU MAR 17 2016
...STRONG THUNDERSTORM IN NORTHEAST FRANKLIN COUNTY...MOVING
INTO NORTHERN WORCESTER COUNTY...
AT 259 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ERVING...OR NEAR ORANGE...MOVING EAST AT 45 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LEOMINSTER...FITCHBURG...ORANGE...GARDNER...ATHOL...WINCHENDON...LUNENBURG...
TOWNSEND...MONTAGUE...LANCASTER...TEMPLETON...WESTMINSTER...ASHBURNHAM...
HUBBARDSTON...ASHBY...NORTHFIELD...BERNARDSTON...ERVING...PHILLIPSTON AND
GILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.
&&
LAT...LON 4272 7216 4270 7167 4252 7169 4252 7251
4270 7253 4272 7225
TIME...MOT...LOC 1859Z 265DEG 44KT 4263 7241
FIELDLocal storm report, Mar 17, 2:06 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
306 PM EDT THU MAR 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM NON-TSTM WND DMG BERNARDSTON 42.67N 72.55W
03/17/2016 FRANKLIN MA AMATEUR RADIO
TREE DOWN ON WIRES ON RIVER STREET. OCCURRED DURING
SHOWER ACTIVITY.
&&
FIELDLocal storm report, Mar 17, 2:19 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
319 PM EDT THU MAR 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM NON-TSTM WND DMG BERNARDSTON 42.67N 72.55W
03/17/2016 FRANKLIN MA AMATEUR RADIO
TREE DOWN ON WIRES ON RIVER STREET. OCCURRED DURING
SHOWER ACTIVITY.
0311 PM TSTM WND DMG WARWICK 42.68N 72.33W
03/17/2016 FRANKLIN MA AMATEUR RADIO
TREE DOWN ON ROUTE 78 NEAR ROBBINS ROAD.
0315 PM TSTM WND DMG ORANGE 42.59N 72.30W
03/17/2016 FRANKLIN MA AMATEUR RADIO
TREE DOWN ON NORTH MAIN STREET.
&&
FIELDLocal storm report, Mar 17, 2:41 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
341 PM EDT THU MAR 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM NON-TSTM WND DMG BALDWINVILLE 42.61N 72.08W
03/17/2016 WORCESTER MA AMATEUR RADIO
TREE DOWN ON WIRES ON HIGHLAND AVE
&&
WSSpecial weather statement, Mar 17, 2:45 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
345 PM EDT THU MAR 17 2016
CTZ002-MAZ009-011-172030-
HARTFORD CT-EASTERN HAMPDEN MA-WESTERN HAMPDEN MA-
345 PM EDT THU MAR 17 2016
...STRONG THUNDERSTORM APPROACHING NORTHERN HARTFORD AND
SOUTHWESTERN HAMPDEN COUNTIES...
AT 345 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORFOLK...OR 9 MILES NORTH OF TORRINGTON...MOVING EAST AT 40 MPH.
PEA SIZE HAIL AND WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...ENFIELD...WINDSOR...AGAWAM...SOUTH WINDSOR...SIMSBURY...
BLOOMFIELD...LONGMEADOW...SUFFIELD...EAST LONGMEADOW...WINDSOR LOCKS...
GRANBY...EAST WINDSOR...CANTON...SOUTHWICK...EAST GRANBY...HARTLAND...
GRANVILLE AND TOLLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.
&&
LAT...LON 4206 7304 4209 7253 4186 7252 4188 7294
4189 7294 4190 7291 4197 7289 4197 7303
4204 7301 4204 7305 4205 7306
TIME...MOT...LOC 1945Z 266DEG 36KT 4197 7315
FIELDSpecial weather statement, Mar 17, 3:12 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
412 PM EDT THU MAR 17 2016
MAZ004-005-012>014-172100-
NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-SOUTHEAST MIDDLESEX MA-
CENTRAL MIDDLESEX COUNTY MA-WESTERN NORFOLK MA-
412 PM EDT THU MAR 17 2016
...STRONG THUNDERSTORM IN CENTRAL WORCESTER COUNTY MOVING EASTWARD...
AT 411 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LEICESTER...OR NEAR WORCESTER...MOVING EAST AT 45 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WORCESTER...NEWTON...FRAMINGHAM...WALTHAM...MARLBOROUGH...SHREWSBURY...
NATICK...NEEDHAM...MILFORD...WELLESLEY...WALPOLE...HUDSON...WESTBOROUGH...
GRAFTON...SUDBURY...HOLDEN...ASHLAND...AUBURN...HOPKINTON AND WESTWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.
&&
LAT...LON 4242 7125 4219 7123 4218 7195 4235 7199
TIME...MOT...LOC 2011Z 266DEG 40KT 4226 7189
FIELD
Thunderstorm Wind, Hartford
- When
- March 17, 3:16 PM EST
- Where
- Hartford County, Granby
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 41.950, -72.780
A large tree limb was downed onto Higley Street in Granby by thunderstorm winds.
Strong Wind, Hartford
- When
- March 17, 4:08 PM EST
- Where
- Hartford forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.819, -72.572 (the zone’s center; the record gives no point)
Wires and a transformer were downed on Stoughton Road in East Windsor.
Strong Wind, Tolland
- When
- March 17, 4:08 PM EST
- Where
- Tolland forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
An oak tree was snapped on Robin Circle in Tolland. Large pine trees were downed on Anderson and Goose Lane in Tolland.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, March 17, 2016$602 million · 2.5 in hail · 35 events
- Hail and Damaging Winds in Louisiana, March 17 to 18, 20161 death · 2 injured · 2 in hail · 13 events
- Flash Flooding and Hail in Mississippi, March 17 to 18, 2016$1.2 million · 2.75 in hail · 52 events
- Hail and Damaging Winds in Texas, March 17, 2016$260,000 · 1.5 in hail · 15 events
- Damaging Winds and Strong Wind in Massachusetts, March 17, 2016$139,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Louisiana, March 17 to 18, 2016$124,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Alabama, March 17, 2016$54,000 · 1 in hail · 12 events
- Damaging Winds and Strong Wind in Rhode Island, March 17, 2016$31,000 · 50 kt wind · 5 events
- Winter Storm in Wyoming, March 17 to 18, 201617 events
- Hail and Damaging Wind in Maine, March 17, 20161.75 in hail · 15 events
- High Surf in Hawaii, March 17 to 21, 201613 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 17 to 19, 201612 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626405, 626406, 626407.